Pennsylvania, 2011

Damaging Winds in Pennsylvania, April 4, 2011

April 4, 2011 · NWS CLE · 2 events in 1 county or zone

During the evening hours of April 3rd, an area of low pressure over Iowa moved northeast toward northern Michigan. A warm front extending east from the low across southern Ohio lifted north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the evening hours of April 3rd, an area of low pressure over Iowa moved northeast toward northern Michigan. A warm front extending east from the low across southern Ohio lifted north. By daybreak on the 4th, the warm front was located along the Lake Erie shoreline. The center of low pressure was located over northern Michigan, and the trailing cold front was located over Illinois. Showers and thunderstorms developed in the area between the warm and cold fronts. By nightfall, the showers and thunderstorms had diminished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 4, 6:06 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 4, 6:06 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
706 AM EDT MON APR 4 2011

.SYNOPSIS...
A STRONG LOW PRESSURE WILL MOVE FROM THE CENTRAL GREAT LAKES THIS
MORNING INTO QUEBEC BY EARLY TONIGHT. A STRONG COLD FRONT
ASSOCIATED WITH THIS LOW WILL MOVE ACROSS THE AREA THIS AFTERNOON.
LOW PRESSURE WILL MOVE SOUTHEAST AND WEAKEN AS IT APPROACHES THE
LOWER GREAT LAKES ON WEDNESDAY WHILE A COLD FRONT WILL DROP SOUTH
INTO THE AREA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG COLD FRONT MOVES THROUGH THIS AFTERNOON. EARLY THIS
MORNING SHOWERS ASSOCIATED WITH A WARM FRONT WERE NORTH OF THE
FORECAST AREA WHILE SHOWERS AND THUNDERSTORMS WITH THE COLD FRONT
WERE STILL WELL WEST OF THE AREA. WILL START THE FORECAST WITH
JUST CHANCE POPS FAR WEST AND SLIGHT CHANCE ELSEWHERE BUT INCREASE
TO CATEGORICAL BY LATE MORNING WEST AND DURING THE AFTERNOON
ELSEWHERE. OUTLOOKED FOR SLIGHT RISK OF SEVERE THUNDERSTORMS
MAINLY SOUTHERN AREAS FOR THE AFTERNOON WITH PLENTY DEEP LAYER
SHEER AND A STRONG LOW LEVEL FLOW. WITH THE STRONG LOW LEVEL FLOW
SHOULD SEE SOME WIND GUSTS TO AROUND 45 MPH EVEN OUTSIDE THE
THUNDERSTORMS. EXPANDED THE CURRENT WIND ADVISORY TO INCLUDE ALL
OF EASTERN OHIO WHERE WARM TEMPERATURES IN THE UPPER 60S COULD MIX
DOWN SOME OF THE HIGHER WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
COLD FRONT WILL EXIT EASTERN AREA THIS EVENING. STILL SOME
LINGERING THUNDERSTORMS EAST BUT WILL QUICKLY TAPER OFF TO JUST
A CHANCE OF PRECIP AFTER MIDNIGHT. COLD AIR ARRIVE LATE AND ANY
LINGERING SHOWERS COULD BE MIXED WITH OR CHANGE TO SNOW SHOWERS
THEN FROM LATE TONIGHT INTO TUESDAY MORNING. A WARN FRONT COULD
BRING SOME RAIN BACK INTO THE AREA LATE TUESDAY NIGHT...WITH A
CONTINUE CHANCE OF SHOWERS WEDNESDAY WITH COLD FRONT DROPPING
SOUTH INTO THE REGION. SHOWERS COULD LINGER INTO EARLY WEDNESDAY
NIGHT BEFORE FRONT PUSHES SOUTH...GFS HELD ONTO SHOWERS LONGER
THAN WHAT THE NAM/SREF. THEN CHANCE OF RAIN AGAIN WEST THURSDAY
AFTERNOON AND OVER THE ENTIRE AREA THURSDAY NIGHT WITH ANOTHER
WARM FRONT.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
BUSY WEATHER EXPECTED FRI THROUGH SUN AS A FRONTAL BOUNDARY STAYS
NEAR THE AREA WITH WAVES OF LOW PRESSURE MOVING ALONG THE FRONT.
EXACT POSITION OF THE FRONT AT ANY GIVE TIME TOO UNCERTAIN TO NAIL
DOWN SO TEMPS LIKEWISE IN QUESTION. WILL CONTINUE A GOOD CHANCE
FOR SHRA MOST OF THE TIME FRI THROUGH SUN. COULD SEE SOME THUNDER
BUT DUE TO QUESTION WITH TEMPS AND AIRMASS INSTABILITY WILL JUST
CONTINUE TO MENTION SHRA FOR NOW...EXCEPT FOR FRI.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
MODERATE TO STRONG WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL
CAUSE CONSIDERABLE MECHANICAL TURBULENCE FOR THE ENTIRE TAF PERIOD
STARTING AS SSW WINDS THEN SHIFTING TO WEST WITH A COLD FRONT
PASSAGE LATER TODAY INTO EARLY TONIGHT.

FIRST BAND OF CONVECTION THAT IS PASSING THROUGH TOL AND FDY SHOULD
WEAKEN AS IT CONTINUES EAST SO WILL ONLY CARRY TEMPO FOR THIS AS FAR
EAST AS MFD AND CLE.

ANOTHER BAND OF CONVECTION WITH A COLD FRONT EXPECTED TO MOVE EAST
ACROSS TAF SITES THROUGH 02Z. THINK VFR WILL HOLD OUT UNTIL
CONVECTION ARRIVES THEN CONDITIONS WILL LOWER TO MVFR WITH SOME
SPOTS OF IFR IN HEAVIER RAIN. MVFR CONDITIONS LIKELY TO HANG ON
TONIGHT BUT TOL AND FDY SHOULD SEE IMPROVEMENT TO VFR TOWARD END OF
TAF PERIOD.

AS COLDER AIR ARRIVES AND SHRA LINGER IN THE SNOWBELT COULD SEE SOME
SNOW START TO MIX IN NEAR END OF TAF PERIOD BUT TEMPS SHOULD STILL
BE ABOVE FREEZING.

.OUTLOOK...NON VFR LIKELY TO CONTINUE INTO TUE...ESPECIALLY FOR THE
SNOWBELT AND AGAIN WEDNESDAY THROUGH THURSDAY NIGHT.

&&

.MARINE...
S TO SW WINDS SHOULD RUN ABOUT 20 TO 25 KNOTS THIS MORNING BECOMING
SW DURING THE MORNING THEN TURNING WEST LATER TODAY INTO TONIGHT
WITH THE PASSAGE OF A COLD FRONT. MODELS LOOKS TO DROP THE FLOW SOME
WITH THE FRONT THEN RAMP BACK UP TO 30 KNOTS TONIGHT INTO TUE AS
COLDER AIR SPREADS ACROSS THE LAKE. HIGH PRESSURE RIDGE MOVING UP
OHIO VALLEY SHOULD ALLOW FLOW TO DIMINISH TO ABOUT 10 TO 15 KNOTS
LATER TUE INTO TUE NIGHT WHILE BACKING SW.

A BACKDOOR COLD FRONT DROPS ACROSS THE LAKE LATER WED VEERING THE
FLOW AROUND TO NE BY LATE WED NIGHT INTO THU. A LOW IS EXPECTED TO
MOVE JUST NORTH OF THE LAKE FRI WHICH SHOULD INCREASE THE FLOW INTO
ROUGHLY A 15 TO 25 KNOT RANGE WHILE THE DIRECTION VEERS SE...S THEN
WSW.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR OHZ008>014-
     017>023-027>033-036>038-047-089.
PA...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR PAZ001.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR LEZ142>149.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...ADAMS
Hazardous weather outlook, Apr 4, 4:50 AM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
550 AM EDT MON APR 4 2011

OHZ010>014-020>023-030>033-038-047-089-PAZ001-051000-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-
550 AM EDT MON APR 4 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON. THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS. DAMAGING WINDS AND
LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ008-009-017>019-027>029-036-037-051000-
SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-RICHLAND-
MARION-MORROW-
550 AM EDT MON APR 4 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 88 IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006-007-051000-
LUCAS-WOOD-OTTAWA-
550 AM EDT MON APR 4 2011

...SEVERE THUNDERSTORM WATCH 88 IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ002-003-051000-
SOUTHERN ERIE-CRAWFORD PA-
550 AM EDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON.
THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THERE IS A
POTENTIAL THAT A FEW STORMS COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>144-162>164-051000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
550 AM EDT MON APR 4 2011

...SEVERE THUNDERSTORM WATCH 88 IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-145>149-165>169-051000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
550 AM EDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 13:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
April 4, 8:25 AM EST
Where
Crawford County, Conneaut Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.600, -80.300

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Crawford

When
April 4, 8:35 AM EST
Where
Crawford County, Cambridge Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.800, -80.070

Thunderstorm winds downed a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298449, 298450.